When contemplating what factors cause hearing loss, the last thing you probably considered is the effect of over the counter medications. These, it turns out, can harm your ears. A conclusive study just came out that points to ibuprofen as a source of hearing loss in women. Scientists are aware that age as well as prolonged noise exposure can harm hearing, but now ibuprofen is a known factor too. One way to combat this from happening is to avoid certain medications in order to protect the health of your hearing, as result of the American Journal of Advanced Epidemiology’s recent study.
This study spanned the nation and involved 60,000 women over 14 years time, with a purpose of determining whether pain relievers like ibuprofen and acetaminophen could bring on hearing loss in females. Researchers found that yes, they can. In fact, a quarter of women who, more than twice a week, took ibuprofen and acetaminophen regularly reported increased incidents of hearing loss.
What to Do
To determine your risk factors, talk to your doctor. You may just be able to take naproxen for pain instead of ibuprofen, as this type of pain med has not been found to affect hearing adversely. You don’t necessarily have to stop taking non-steroidal anti-inflammatory drugs (NSAIDs) like ibuprofen for things like muscle pain or headaches, but it is a good idea if you worry about hearing health. Scan all labels on cold and sinus medications at the store, as many have ibuprofen in them.
The National Institutes of Health (NIH) knows more evidence on hearing loss causes is required. So, it is conducting research on 150,000 women country wide to reveal what exactly can contribute to hearing loss, from diet and hormones to alcohol consumption and prolonged noise exposure.
This is the first time research on women has been done in connection with ibuprofen. A study in males was already done, with the same conclusions. Ibuprofen encourages hearing loss due to the reduction in normal blood flow to the cochlear, situated in the inner ear. Acetaminophen, in particular, can hurt those structures that are meant to protect your cochlear. What happens? Hearing damage over time. In previous studies, ibuprofen was linked with worsening symptoms of tinnitus, dizziness and vertigo in people. Any medicine, like analgesics, that hurts your kidneys can also hurt your ears, so keep that in mind.